Statin neuropathy? No one connected this patient's neuropathy to the statin he once took. The connection became clear, though, when he resumed statin therapy and his symptoms worsened

Citation metadata

Author: Walter F. Coulson
Date: Apr. 1, 2011
From: Journal of Family Practice(Vol. 60, Issue 4.)
Publisher: Frontline Medical Communications Inc.
Document Type: Report
Length: 1,059 words
Article Preview :

It took 13 years before an 82-year-old patient learned what had caused the pain and tingling in his feet that he'd been living with all those years.

* In 1996 he had a coronary stent insertion, and after the procedure, began taking a beta-blocker and atorvastatin. He subsequently noticed a sensory change in his toes bilaterally. This slowly progressed to paresthesia in the anterior segments of both feet on the plantar and dorsal surfaces.

* A nerve conduction study (TABLE) confirmed the presence of a sensorimotor polyneuropathy, despite the fact that he did not have diabetes, or any other condition known to predispose him to polyneuropathy. The patient's left sural peak latency and amplitude, a measure of sensory nerve action potential (SNAP), was absent. The right sural SNAP demonstrated a mild decrease of the amplitude with a normal distal latency. The left peroneal F wave response (a measure of nerve conduction velocity) was within the upper limits of normal. The left tibial F wave response was normal. The left peroneal and left tibial CMAPs (compound muscle action potentials) were normal.

A nerve biopsy was not considered for this patient because its main use is in the identification of specific lesions that are generally lacking in acquired, distal, symmetrical sensory neuropathy. (Plus, biopsy gives no more information than electrophysiological tests.) (1)

Connecting the dots years later

Neither the patient's cardiologist, nor his general physician, was aware of any connection between statins and neuropathy, but the patient stopped taking the drug in 2003. And while the neuropathy never went away, it did subside slightly to a fairly constant...

Main content

Source Citation

Source Citation   (MLA 8th Edition)
Coulson, Walter F. "Statin neuropathy? No one connected this patient's neuropathy to the statin he once took. The connection became clear, though, when he resumed statin therapy and his symptoms worsened." Journal of Family Practice, Apr. 2011, p. 182+. Gale Academic Onefile, Accessed 16 Oct. 2019.

Gale Document Number: GALE|A254186724